Michigan, 2020

Rip Current in Michigan, July 19, 2020

July 19, 2020 · NWS MQT · 1 event in 1 county or zone

Three swimmers were rescued from strong currents at Little Presque Isle near Marquette on the afternoon of the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Three swimmers were rescued from strong currents at Little Presque Isle near Marquette on the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 6:34 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 6:34 AM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
734 AM EDT Sun Jul 19 2020

.SHORT TERM...(Today and tonight)
Issued at 352 AM EDT SUN JUL 19 2020

Shortwave and associated cold front moving through a very moist
(dewpoints in the lower 70s ahead of front) and unstable environment
(MUCAPE of 2000-3000 J/KG across the area) with strong deep layer
shear has produced strong to severe thunderstorms across portions of
Upper Mi late evening into early morning. Trees and power lines have
been reported down across portions of Gogebic, Marquette, Houghton
and Baraga counties from severe storms, and there could be more
strong to possibly severe storms across central and eastern Upper Mi
before the cold front exits east of the region later this morning.
PWATs to 2" have also caused torrential rainfall with these
storms resulting in street flooding in Escanaba early this
morning.

By late morning (12-15Z), the convective complex and cold front will
likely have exited the forecast area, although there may be some
lingering convection over the far eastern counties. Behind the
complex, the main shortwave trough will still be moving across the
fcst area in the afternoon. The passage of the shortwave along with
steepening low-level lapse rates may lead to some lingering cu
during the afternoon despite some partial clearing. Tightening of
the pres gradient in association with the shortwave passage along
with diurnal mixing will lead to gusty w-nw winds 25-35 mph across
much of fcst area by afternoon. Winds will get an added boost across
the Keweenaw Peninsula from an isallobaric wind component as 3-hr
pres rises of 4-5 mb are oriented west to east across the area later
this afternoon into this evening. As a result, have opted to go with
a wind advisory this afternoon into this evening across northern
Houghton and Keweenaw counties and will mention wind gusts as high
as 50 mph.

Daytime highs are expected in the mid 70s to the lower 80s across
much of the area, coolest near Lake Superior. With flow from the NW,
some downslope areas in the south and along the Bay could see highs
climb a little higher into the mid-80s.

.LONG TERM...(Monday through Saturday)
Issued at 501 AM EDT SUN JUL 19 2020

Seasonal temperature are expected this week, with highs mostly in
the 70s, with a few spots climbing back into the lower 80s by late
week. The work week will start off quiet as high pressure traverses
the Upper Great Lakes. There could be some lingering swim risk
concerns across Alger County through mid-day Monday as north winds
persist. Otherwise, it should be a pleasant start to the week.

The next chance for showers and thunderstorms arrives late Tuesday
into Wednesday morning as a shortwave digs south across the northern
Plains and pivots across the Upper Great Lakes. There could be some
lingering showers and thunderstorms around Wednesday and then again
Thursday as the main upper-level wave continue to track across the
region.

Late in the week/next weekend, we could get back into a more
active pattern with warmer conditions returning as upper-level
ridging builds back across the region. Depending on where shortwave
energy tracks along the norther periphery of the upper-level ridge,
will need to keep an eye out for any additional ridge-rollers/MCS
activity.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 730 AM EDT SUN JUL 19 2020

MCS and cold front have moved east of the terminals this morning.
Expect conditions to quickly improve from IFR/MVFR to VFR by late
morning. Model consensus brings strong low level westerly winds
to all sites Sunday. Sustained winds of 20kts will be possible by
early afternoon. Wind gusts of 25 kts will be possible at all
terminals as well. Higher confidence is at KCMX, which could see
wind gusts exceeding 40kts this afternoon into early evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 352 AM EDT SUN JUL 19 2020

Strong thunderstorms should be exiting the eastern portion of the
lake a few hours after sunrise along with the exiting cold front.
strong low level winds are anticipated tomorrow afternoon. Westerly
wind gusts could reach 25-30 kts with higher platforms along the tip
and lee of the Keweenaw experiencing gale gusts of 35-40 knots for a
period of time in the afternoon/evening. May need to consider a gale
warning this afternoon into this evening for LSZ265-266 and
adjoining nearshore areas.

A low pressure system moving through late Tuesday into Wednesday. At
this moment confidence is not high on how much of a wind threat this
will be.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ006.

  Wind Advisory from 2 PM this afternoon to 11 PM EDT this evening
     for MIZ001-003.

Lake Superior...
  Gale Warning from 2 PM this afternoon to midnight EDT tonight
     for LSZ243>246-265-266.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Ritzman
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Jul 19, 4:08 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
508 AM EDT Sun Jul 19 2020

MIZ001>007-009>014-084-085-201100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
508 AM EDT Sun Jul 19 2020 /408 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected early this morning over east
central Upper Michigan.

West to northwest winds are expected to gust as high as 50 mph
over the Keweenaw Peninsula this afternoon into this evening.
See the latest Wind Advisory statement for further details.

A high swim risk is in effect this afternoon into early evening for
the Lake Superior beaches of Alger County. See the latest Beach
Hazards Statement.

A moderate swim risk is in effect today for the Lake Michigan
beaches of Schoolcraft County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A moderate swim risk is expected for the Lake Superior beaches of
Alger County on Monday.

A few thunderstorms are possible Tuesday afternoon and evening
and also Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters over the Keweenaw Peninsula are encouraged to report any
observed strong winds this afternoon into this evening. The
public may also submit reports to the National Weather Service via
phone, on our website, or through Facebook or Twitter using
#906wx.

LSZ162-240>251-263>267-201100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
508 AM EDT Sun Jul 19 2020 /408 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

West to northwest gales to 35 knots are expected over central
Lake Superior this afternoon into this evening. See the latest
Marine Weather Message and Open Lake Forecast for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-201100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
508 AM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday evening and also Friday into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Jul 19, 9:07 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1007 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 1 SSE PEQUAMING         46.84N 88.38W
07/19/2020  M68 MPH          BARAGA             MI   MESONET

            MESONET STATION EW2255 LANSE.

&&

TAP
Local storm report, Jul 19, 9:26 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1026 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     NON-TSTM WND GST 1 SSW MARQUETTE         46.54N 87.40W
07/19/2020  M45 MPH          MARQUETTE          MI   MESONET

            MESONET STATION EW7933 MARQUETTE.

&&

TAP
Local storm report, Jul 19, 9:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1027 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND GST     1 SSW MARQUETTE         46.54N 87.40W
07/19/2020  M45 MPH          MARQUETTE          MI   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 1 SSW MARQUETTE. MESONET STATION EW7933
            MARQUETTE.

&&

TAP
Local storm report, Jul 19, 9:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1028 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 ESE HOUGHTON          47.11N 88.53W
07/19/2020  M1.34 INCH       HOUGHTON           MI   COCORAHS

            COCORAHS STATION MI-HG-1 HOUGHTON 1.6 ESE.

&&

TAP
Local storm report, Jul 19, 10:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1152 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       7 E GARDEN              45.80N 86.40W
07/19/2020  M1.14 INCH       SCHOOLCRAFT        MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PARM4 8.4 SW
            THOMPSON.

&&

TAP
Local storm report, Jul 19, 10:58 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1158 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     2 NW IRON MOUNTAIN      45.85N 88.09W
07/19/2020  M40 MPH          DICKINSON          MI   PUBLIC

            SOME DEAD BRANCHES FELL OFF A PINE TREE.
            FROM TWITTER.

&&

TAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Marquette

When
July 19, 12:00 PM EST to 12:20 PM EST
Where
Marquette forecast zone
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Three swimmers were rescued from strong currents at Little Presque Isle near Marquette on the afternoon of the 19th. The swimmers were a 38-year-old male, an 11-year-old male, and a 10-year-old girl. They were approximately 75 yards away from the shoreline when they were caught in a dangerous current. A nearby couple rescued all three swimmers and got them back to shore just as the Michigan State Police and U.S. Coast Guard arrived on the scene. The two children were medically cleared at the scene. The 38-year-old male was transported to a local hospital for further medical evaluation. Winds were west at 15 to 20 mph based on nearby observations along the shoreline, and conditions were reported to be choppy.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902765.